Drugs are bad for you – but not how you might think…

A 14-year-old rugby player has died after taking an OTC acne remedy – read the report here.

Doctors believe that his death may have been caused by an ingredient of the tablets, possibly the colouring – I can’t say I’m surprised.

The first time I was prescribed the antibiotic Distaclor MR I wound up in hospital with chest pain and impaired breathing. Before reaching the stage where I needed an ambulance, I investigated the drug and came to the conclusion that the blue colouring was the culprit (as I don’t have a problem with the active component, Cefaclor). The information leaflet also warned of the problems I experienced, but didn’t say why.

I took the leaflet with me to the hospital – Arrowe Park, Wirral – with the relevant section hi-lighted, where my theory was completely ignored, as was the information leaflet and, a couple of hours later when I had conspicuously failed to have a coronary (that’s all the were interested in), I was discharged.Still with impaired breathing and some lingering chest pain – this, over the years, is the standard of treatment I have come to expect from Arrowe Park, to the extent that I paid my £10 fee to get access to my records, to find out what the hell was going on. I found nothing, but as they have the right to censor patient records lest we become supremely pissed off (or distressed, as theyquaintly call it), it was probably always going to be a waste of a tenner. Anyway, I digress…

I reported the event, and the drug, to my GP – assuming that he would set in motion the reporting procedure for adverse drug reactions. Yeah, right.

A few years later, having forgotten the name of the drug – and despite having warned my GP against prescribing this drug ever again, – I was given more. And wound up in hospital again, getting exactly the same reaction. A third time, seriously ill with flu (yes, I know antibiotics don’t work with flu, but with COPD they are vital to protect against secondary infections which can be more dangerous), I didn’t even look at the scrip – when I managed to get someone to get my meds for me, I just took them – and was immediately made much sicker. Luckily, I realised what had happened, binned the Distaclor and got stuck into a course of my own Amoxyl.

And now we have someone who has died under very similar circumstances. So what I want to know is, when is someone going to investigate the potential lethality, and the actual toxicity, of the colourings used in drugs? The colourings are essential, for identification, but anyone who has a guide to E-numbers, as I do, can see that some colouring agents, like the blue in Distaclor MR, are more hazardous than others. I mean, WTF is anyone doing putting a colouring agent in drugs that can make some patients ill (and, in this case, kill them – maybe)? Other than the drug, it is surely vital that the rest of the ingredients – fillers, carriers, coatings, etc – should be as inert as is humanly possible.

This, in my view, is a problem that NICE should be addressing, rather than indulging in their normal, obsessive, penny-pinching, and depriving people of vital medication (not to mention fucking up their lives by recommending useless therapies – as in ME/COPD). The question is, why aren’t they? And if my GP doesn’t take heed of my complaints, or report my adverse reactions, how many more are falling down on this essential aspect of their job? There is no excuse – the machinery exists and it’s easily accessed – it takes moments to fill in the form and put it in the post (hell, they can probably do it online now).

I accept that all drugs can have undesirable side-effects, but nobody’s health, or even life, should be put at risk because some dozy lab-rat at a pharmaceutical company hasn’t bothered to research the risks or a colouring agent, or just don’t care which, perhaps, is rather more likely in the quest to maximise profits. And that is absolutely wrong.

Advertisements